Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 36, NWS San Diego, CA

September 4, 2006Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Sep 4, 2006, 2:31 PM PDT for Riverside County, San Bernardino County, California. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2006, 2:31 PM PDT (21:31 UTC)
Expired
Sep 4, 2006, 3:30 PM PDT
In force
59 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 97 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 3:19 PM PDTFLASH FLOOD1 W Pioneertown, CAPIONEERTOWN RD JEO LARAMIE RD. FLOODING IN AREA - ROADWAY IS BLOCKED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 042131
FFWSGX
CAC065-071-042230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
231 PM PDT MON SEP 4 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 330 PM PDT

* AT 222 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIMROCK
  AND THE MILLARD AND SAWTOOTH BURN AREAS. 

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE SAWTOOTH-MILLARD BURN AREAS ACCORDING TO THRESHOLDS
PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE PARTS OF HIGHWAY 247...
BIG MORONGO CANYON ROAD...PIONEERTOWN ROAD AND PIPES CANYON ROAD.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3404 11684 3398 11667 3410 11662 3415 11647
      3423 11645 3428 11661

$$

ECC
1 follow-up statement
000 
WGUS76 KSGX 042201
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
259 PM PDT MON SEP 4 2006

CAC065-071-042230-
SAN BERNARDINO CA-RIVERSIDE CA-
259 PM PDT MON SEP 4 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR NORTH
CENTRAL RIVERSIDE AND SOUTH CENTRAL SAN BERNARDINO COUNTIES...

AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIMROCK AND 
PIONEERTOWN. DOPPLER RADAR INDICATED RAINFALL RATES COULD BE UP TO 
ONE INCH OF RAIN IN AN HOUR IN THE EXTREME NORTHERN PART OF THE BURN 
AREA. DEBRIS...ROCK AND MUD FLOWS ARE POSSIBLE IN AND BELOW THE BURN 
AREA.  

LAT...LON 3404 11684 3398 11667 3410 11662 3415 11647
      3423 11645 3428 11661

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:40 PM PDT, 51 minutes earlier.

Area forecast discussion, Sep 4, 1:40 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PDT MON SEP 4 2006

.SYNOPSIS...
BUILDING HIGH PRESSURE OVER SOUTHERN CALIFORNIA WILL BRING HOT
WEATHER THROUGH TUESDAY. MONSOONAL MOISTURE OVER THE MOUNTAINS AND
DESERTS WILL AGAIN RESULT IN SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS WITH THE POSSIBILITY OF FLASH FLOODING. A FEW STORMS
COULD DRIFT WEST OF THE MOUNTAINS INTO THE VALLEYS AGAIN ON
TUESDAY...AND MAY PRODUCE SOME CLOUDS ALL THE WAY TO THE COAST. A
TROUGH OF LOW PRESSURE APPROACHING FROM THE NORTHWEST WILL BRING
SLOW DRYING AND COOLING THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

CUMULUS WASTED NO TIME DEVELOPING OVER THE SAN DIEGO MOUNTAINS AND
DESERTS THIS MORNING AND RAPIDLY INCREASED...WITH SOME STRONG
THUNDERSTORMS NOTED JUST AFTER NOON. A FLASH FLOOD WARNING WAS
ISSUED FOR THE MOUNTAINS OF SAN BERNARDINO COUNTY WHERE LOCALLY
HEAVY RAIN WAS REPORTED BEFORE 1 PM. ELSEWHERE...THE WATER VAPOR
LOOP SHOWS WHAT APPEARS TO BE THE REMAINS OF JOHN BEING ADVECTED
NE...INTO MAINLAND MEXICO...WELL TO OUR SOUTH. EARLY AFTERNOON
TEMPERATURES ARE RUNNING CLOSE TO THOSE OBSERVED YESTERDAY. SURFACE
PRESSURE GRADIENTS ARE QUITE WEAK...WHICH HAS SLOWED THE ADVANCE OF
THE STEEP SEA BREEZE TEMPERATURE GRADIENT.

THE 12Z MIRAMAR SOUNDING WAS LATE INTO THE SYSTEM DUE TO PHONE LINE
ISSUES AND DID NOT MAKE IT INTO THE NAM. IT DID MAKE THE 06Z GFS RUN
HOWEVER WHICH IS THE MODEL OF CHOICE.

EXPECT ANOTHER HOT DAY ON TUESDAY EVERYWHERE. ONLY THE IMMEDIATE
BEACH AREAS WILL ESCAPE...ALTHOUGH AFTERNOON THUNDERSTORMS WILL
BRING
SOME LOCAL RELIEF FROM THE SINGEING EARLY SEPTEMBER SUN. THE MODELS
RETROGRADE THE UPPER HIGH TO THE W BY THU...OPENING THE DOOR FOR A
TROUGH TO SLIDE DOWN THE COAST AND AMPLIFY. THE NW FLOW ACCOMPANYING
THE TROUGH WILL DRY THE ATMOSPHERE AND PERK UP THE SEA BREEZE IN THE
AFTERNOONS. RELIEF WILL BE GRADUAL...BUT SUBSTANTIAL AFTER MIDWEEK
AS THE TROUGH GAINS STRENGTH. THE MODELS REBUILD A DEEP MARINE LAYER
W OF THE MOUNTAINS AS THE WEST WINDS STRENGTHEN ALOFT AND THE TROUGH
DIGS DOWN THE COAST. LOOKS LIKE THE GFS MAY BE SLOW IN DRYING THE
MID-LEVELS...BUT LOOK FOR THE THUNDERSTORM THREAT TO DIMINISH
SUBSTANTIALLY AFTER WED.

THE LATEST GFS RUN HOLDS THE TROUGH OVER US THROUGH EARLY NEXT WEEK.
WITH THE UPPER FLOW REMAINING WESTERLY...NO RETURN OF THE MONSOON IS
EXPECTED. LOOK FOR DRY AND COMFORTABLE AFTERNOONS...COOLER NIGHTS...
AND A GOOD SEA BREEZE WITH NIGHT AND MORNING LOW CLOUDS AND FOG W OF
THE MOUNTAINS BEGINNING ON FRI AND CONTINUING INTO EARLY NEXT WEEK.

&&

.AVIATION...TAFS AND TWEB ADEQUATELY REFLECT EXPECTED CONDITIONS.
SEE TAFS LAXTAFSAN...LAXTAFCRQ...LAXTAFSNA...LAXTAFONT...
LAXTAFPSP...LAXTAFTRM...AND TWEB LAXTWB432 FOR MORE DETAILED
INFORMATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

SCATTERED AFTERNOON THUNDERSTORMS WILL CONTINUE THRU 02Z IN THE
MOUNTAINS AND DESERTS...AND A FEW STORMS ACROSS THE FOOTHILLS COULD
ALSO TRIGGER ISOLATED ACTIVITY IN OR NEAR THE INLAND VALLEYS. BASES
NEAR 7000 FT MSL AND CUMULONIMBUS TOPS TO FL450 WITH ASSOCIATED
STRONG UDDFS AND TURBULENCE. STRONGER STORMS THIS AFTN COULD PRODUCE
LOCALLY HEAVY RAIN...HAIL AND GUSTY SURFACE WINDS TO 45 KTS.

OTHERWISE PREDOMINANTLY VFR CONDITIONS THROUGH TONIGHT AND TUE MORN.
THE COAST HAS STAYED CLEAR OF ANY STRATUS/FOG THANKS TO A MINIMAL
SHALLOW MARINE LAYER AND NIGHT/MORNING OFFSHORE WIND COMPONENTS. IT
IS MOST LIKELY THIS LULL WILL CONTINUE TONIGHT...HOWEVER WITH THE
LATEST NAM MODEL RUNS FORECASTING A WEAK EDDY DEVELOPING LATER
TONIGHT...THERE IS POTENTIAL FOR SOME PATCHY STRATUS AND FOG FROM
11-15Z TUE. ANY OCCURRENCE SHOULD BE NEAR THE COAST AND LIMITED IN
COVERAGE. FOR FURTHER DETAILS AND THE LATEST UPDATES SEE TAFS AND
TWB432.
&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
     APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY
     DESERTS-SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...LAVIS

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Sep 4, 4:10 AM PDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
410 AM PDT MON SEP 4 2006

CAZ055-056-058-042300-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
410 AM PDT MON SEP 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FOR THIS AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL
INDEX IS HIGH...THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE EXPECTED
AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. A FLASH FLOOD WATCH
IS IN EFFECT FROM NOON UNTIL 8 PM...SEE LAXFFASGX.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL
INDEX IS HIGH...THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE EXPECTED
AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT.

FOR WEDNESDAY THROUGH FRIDAY...THERE ARE DECREASING CHANCES FOR
AFTERNOON AND EARLY EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED FROM NOON THROUGH 6 PM
TODAY.

CAZ060>062-042300-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
410 AM PDT MON SEP 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FOR THIS AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL
INDEX IS HIGH...THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE EXPECTED
AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. A FLASH FLOOD WATCH
IS IN EFFECT FROM NOON UNTIL 8 PM...SEE LAXFFASGX.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL
INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
ISOLATED FLASH FLOODING IS POSSIBLE.

FOR WEDNESDAY THROUGH FRIDAY...THERE ARE DECREASING CHANCES FOR
AFTERNOON AND EARLY EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED FROM NOON THROUGH 6 PM
TODAY.

CAZ048-042300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
410 AM PDT MON SEP 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FOR THIS AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL
INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL
INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED FROM NOON THROUGH 6 PM
TODAY.

MARTIN

In the hours before

Local storm report, Sep 4, 12:53 PM PDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1253 PM PDT MON SEP 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLOOD            BIG BEAR CITY           34.27N 116.85W
09/04/2006                   SAN BERNARDINO     CA   TRAINED SPOTTER

            5 INCHES OF WATER ON FOREST SERVICE RD NEAR 2 AND 10 OFF
            OF HWY 18. FROM RIV190.

&&

MASTA-EM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 12:21 PM PDTFlash Flood WarningSGXRiverside, San Bernardino84 min
Sep 4, 3:24 PM PDTFlash Flood WarningSGXRiverside, San Bernardino96 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.